Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Mar 4, 2024, 12:39 AM MST for 4 counties in Wyoming. It took effect at Mar 4, 2024, 5:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2024, 12:39 AM MST (07:39 UTC)
- In effect from
- Mar 4, 2024, 5:00 PM MST
- Expired
- Mar 5, 2024, 4:33 AM MST
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WWUS75 KCYS 040739 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1239 AM MST Mon Mar 4 2024 WYZ106-110-116-117-050000- /O.UPG.KCYS.HW.A.0015.240304T2100Z-240305T1800Z/ /O.NEW.KCYS.HW.W.0014.240305T0000Z-240305T1800Z/ Central Laramie Range and Southwest Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Whitaker, Elk Mountain, Bordeaux, Federal, Vedauwoo, Pumpkin Vine, Horse Creek, and Arlington 1239 AM MST Mon Mar 4 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...West to southwest winds 35 to 45 MPH with gusts up to 65 MPH possible. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington, South Laramie Range and adjacent Foothills including Interstate 80 between Laramie and Cheyenne, and Interstate 25 near Bordeaux. * WHEN...From 5 PM this afternoon to 11 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means there is high certainty for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Claycomb
3 follow-up statements
864 WWUS75 KCYS 042023 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 123 PM MST Mon Mar 4 2024 WYZ107-050430- /O.EXA.KCYS.HW.W.0014.240305T0000Z-240305T1800Z/ East Platte County- Including the cities of Guernsey and Wheatland 123 PM MST Mon Mar 4 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...West to southwest winds 35 to 45 MPH with gusts up to 65 MPH possible. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington, South Laramie Range and adjacent Foothills including Interstate 80 between Laramie and Cheyenne, and Interstate 25 in Platte County including Bordeaux, Wheatland, and Glendo. * WHEN...5 PM this afternoon until 11 AM MST Tuesday. The strongest winds are expected overnight. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means there is high certainty for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ106-110-116-117-050430- /O.CON.KCYS.HW.W.0014.240305T0000Z-240305T1800Z/ Central Laramie Range and Southwest Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Bordeaux, Vedauwoo, Horse Creek, Federal, Elk Mountain, Whitaker, and Arlington 123 PM MST Mon Mar 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...West to southwest winds 35 to 45 MPH with gusts up to 65 MPH possible. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington, South Laramie Range and adjacent Foothills including Interstate 80 between Laramie and Cheyenne, and Interstate 25 in Platte County including Bordeaux, Wheatland, and Glendo. * WHEN...5 PM this afternoon until 11 AM MST Tuesday. The strongest winds are expected overnight. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means there is high certainty for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Hammer
900 WWUS75 KCYS 050407 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 907 PM MST Mon Mar 4 2024 WYZ106-107-110-116-117-051800- /O.CON.KCYS.HW.W.0014.000000T0000Z-240305T1800Z/ Central Laramie Range and Southwest Platte County-East Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Guernsey, Federal, Bordeaux, Buford, Horse Creek, Vedauwoo, Wheatland, Pumpkin Vine, Whitaker, Arlington, and Elk Mountain 907 PM MST Mon Mar 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, East Platte County, and South Laramie Range Foothills. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. In addition, areas of blowing snow could lead to reduced visibility, even whiteout conditions, and slick roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Wills
473 WWUS75 KCYS 051133 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 433 AM MST Tue Mar 5 2024 WYZ106-107-110-116-117-051245- /O.CAN.KCYS.HW.W.0014.000000T0000Z-240305T1800Z/ Central Laramie Range and Southwest Platte County-East Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Pumpkin Vine, Wheatland, Bordeaux, Vedauwoo, Buford, Arlington, Elk Mountain, Guernsey, Federal, Horse Creek, and Whitaker 433 AM MST Tue Mar 5 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. $$ Claycomb
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 3, 10:30 PM MST, 2 hours 9 minutes earlier. Its key messages:
- Critical fire weather conditions will persist across the high plains of southeast Wyoming and western Nebraska through late this afternoon. Red Flag Warnings remain in effect until 6 PM MST this evening.
- Snow showers (with local bursts in heavier snow and possible snow squalls) will impact areas mainly along and west of the Laramie Range through sunset this evening, diminishing thereafter. Mountain snow is expected to continue through early Monday morning.
- Strong winds will return to the southeast Wyoming wind corridors from Monday evening through Tuesday morning.
Area forecast discussion, Mar 3, 10:30 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Sun Mar 3 2024
.KEY MESSAGES...
- Critical fire weather conditions will persist across the high
plains of southeast Wyoming and western Nebraska through late
this afternoon. Red Flag Warnings remain in effect until 6 PM
MST this evening.
- Snow showers (with local bursts in heavier snow and possible
snow squalls) will impact areas mainly along and west of the
Laramie Range through sunset this evening, diminishing
thereafter. Mountain snow is expected to continue through
early Monday morning.
- Strong winds will return to the southeast Wyoming wind
corridors from Monday evening through Tuesday morning.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 109 PM MST Sun Mar 3 2024
A seasonably cool and breezy day across all of southeast Wyo and
the western Neb Panhandle in the wake of the cold front. Despite
temperatures some 15-25 degrees cooler than yesterday, extremely
dry air in the post-frontal airmass forced dew points to plummet
to -5 to -15 deg F at several locations, resulting in RHs as low
as 5 to 8 percent. This combined with widespread wind gusts near
35-45 MPH has contributed to critical fire weather conditions in
several areas across the plains. Red Flag Warnings are scheduled
to expire at 6 PM MST this evening, but it is possible that some
zones may be cancelled early as a mid-level moisture plume moves
overhead. The observed dew point at KCYS has rebounded to 12 deg
F from a minimum of -13 deg F around 9 AM MST this morning. Wind
gusts have remained below High Wind Warning criteria, so we were
able to expire the earlier warnings on schedule. No concerns for
any resurgence in these winds overnight, with a relative minimum
in wind gusts expected overnight through mid-day Monday with low
level gradients and resulting H7-H8 flow the weakest it has been
over the past few days. The next wind-producing disturbance will
arrive by mid/late afternoon Monday with 700 & 850 mb CAG to CPR
gradients surging back to 50-60 meters in response to the strong
surface pressure falls over the Black Hills. A belt of 55-65 kts
700 to 800 millibar flow will overspread the wind corridors with
a sharp omega couplet indicating mountain wave potential for the
central and southern Laramie Range. In-house Random Forest model
guidance suggests reasonably high probabilities of 50+ knot wind
gusts at ARL/BRX/VDW. Opted for a High Wind Watch over the south
east Wyoming wind corridors from 21z Monday to 18z Tuesday, with
the strongest winds expected overnight. Otherwise, mountain snow
persists this afternoon. Scattered to numerous snow showers will
likely continue through sunset for areas primarily along/west of
the Laramie Range. Sufficient instability does exist for locally
heavy bursts of snow (or possible snow squalls) resulting in the
potential for brief visibility reductions for some areas. Do not
expect anything substantial to make it over the Laramie Range w/
the dry downsloping occurring behind any showers, but some light
rain or snow will be possible from time to time. No changes were
made to ongoing winter weather highlights.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 109 PM MST Sun Mar 3 2024
An active weather pattern remains for the extended forecast. We will
start off windy and cool, with additional chances of light
precipitation through next weekend. A series of weather disturbances
will usher in a couple of cold fronts, with a potential warmup on
the horizon by the end of next weekend. Before then, daytime high
temperatures will remain near seasonal readings, with the warmest
daytime highs residing east of the Laramie Range. Unfortunately, the
model guidance remains on the dry side for most forecast locations
outside of the mountain ranges where light snowfall accumulations
are predicted through next weekend.
Beginning Tuesday, the latter portion of the strong winds forecast
will be present through midday, mainly across the wind prone
corridors. Cold air will sag southward on Tuesday, keeping
temperatures on the chilly side, when factoring in the elevated
winds. With that being said, the warmest temperatures can be
expected east of the Laramie Range for the extended weather
forecast, and cooler temperatures in the mountains and west of the
Laramie Range. Highs in the upper 30s to near 50 degrees will be the
predominant forecast east of the Laramie Range, with Wednesday
likely being the warmest day of the the next several days. Highs in
the 20s and 30s west of the Laramie Range will be expected, with a
few valley areas approaching 40 degrees for Wednesday. Daytime highs
on Tuesday, and Thursday-Saturday will be closer to seasonal
averages. The mountains will struggle to reach the freezing mark, so
any new chances of snow will have a hard time melting. The remaining
portion of the week will be seeing elevated or breezy winds during
the afternoon, ultimately becoming more calm by Friday and Saturday,
at least for our typical windy patterns during early Meteorological
Spring. Daytime highs begin to creep up slightly above averages by
next Sunday, as upper level ridging takes hold of the area.
Wednesday and Thursday have the highest chance for our cwa to see
precipitation, primarily snow showers. Areas that have the highest
confidence for snow shower activity to accumulate will be the Sierra
Madre/Snowy Mountain Range. At this time of inspection, the air mass
isn't progged to bring all that much moisture to the higher
elevations, even with orographic enhancement. Sub-headline criteria
snowfall is expected at this time of forecast information. Highest
window for accumulating snowfall in those areas will be Wednesday
night into Thursday when a cold front sweeps through the area. Lower
elevations are favored to see light snow showers west of the Laramie
Range behind the cold front, and light rain showers Wednesday night
into Thursday for areas east of the Laramie Range because of warmer
temperatures remaining present for a longer period of time. QPF
totals are modeled to be just a few hundredths up to perhaps a
quarter of an inch for the lower terrain the next week for liquid
melted equivalent across the cwa. Certainly a dry period outside of
the higher terrain to contend with, which may lead to elevated fire
weather concerns for areas that remain dry and breezy winds continue
through most of the week. Overall, expect a near-seasonal diurnal
trend for daytime highs. Areas further to the west will err on the
slightly below temperature threshold, with areas to the east being
closer to slightly above normal daytime highs for early March.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1026 PM MST Sun Mar 3 2024
Strong west southwest flow aloft will prevail.
Wyoming TAFS...Scattered to broken clouds from 5000 to
15000 feet will occur. Expect showers in the vicinity from
18Z to 03Z. Winds will gust to 35 knots.
Nebraska TAFS...Scattered to broken clouds from 7000 to
15000 feet will occur. Showers will be in the vicinity after
20Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday afternoon through Tuesday morning
for WYZ106-110-116-117.
Winter Weather Advisory until 11 PM MST this evening for
WYZ109-116.
Winter Storm Warning until 11 PM MST this evening for WYZ110-
111-113.
Winter Storm Warning until 5 AM MST Monday for WYZ112-114.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...BW
AVIATION...RUBINHazardous weather outlook, Mar 3, 6:17 AM MST, 18 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 617 AM MST Sun Mar 3 2024 WYZ103>106-115-117-041330- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Laramie Valley-South Laramie Range Foothills- 617 AM MST Sun Mar 3 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong winds this morning will slowly decrease through late morning. High Wind Warnings in effect for the Laramie Range and adjacent eastern slopes through 8 AM. A cold front will shift east slowly through the day. Light snow expected this evening could lead to slick roads and driving hazards. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ109>114-116-041330- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-South Laramie Range- 617 AM MST Sun Mar 3 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Moderate to heavy snow is expected over the Snowy and Sierra Madre Ranges today through Sunday. Winter Storm Warnings are in effect with 1 to 2 feet of expected snowfall. Lower elevations around the Snowy and Sierra Madre Ranges expected to see 6 to 8 inches of snowfall. Winter Storm Warnings are in effect for southwest Carbon County...the Arlington area on Interstate 80 and the Upper North Platte River Valley to include Saratoga. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 041330- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 617 AM MST Sun Mar 3 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Wind gusts to 50 mph expected east of the Laramie Range. Critical fire weather conditions likely for the Nebraska Panhandle...where Red Flag Warnings are in effect from 10 AM to 6 PM today. Avoid outdoor burning in these weather conditions. A cold front will shift east slowly through the day. Light snow expected this evening could lead to slick roads and driving hazards. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 3, 8:43 PM MST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
843 PM MST Sun Mar 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Snow 14 WNW Centennial 41.38N 106.35W
03/03/2024 E16.7 inch Carbon WY Park/Forest Srvc
MEDICINE BOW SNOTEL IN THE SNOWY RANGE.
ELEVATION 10512 FEET. SNOW WATER EQUIVALENT
IS 1.0 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 17 TO 1. ACCUMULATION WAS OVER 21
HOURS. CRITERIA REACHED AT APPROX. 03/03
13:00.
0400 PM Snow 8 SW Skyline 41.06N 106.71W
03/03/2024 E15.5 inch Carbon WY Park/Forest Srvc
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA
MADRE RANGE. ELEVATION 9838 FEET. SNOW WATER
EQUIVALENT IS 1.0 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 15.5 TO 1.
ACCUMULATION WAS OVER 28 HOURS. CRITERIA
REACHED AT APPROX. 3/3 11:00 AM.
0300 PM Snow 10 WSW Encampment 41.15N 106.97W
03/03/2024 E15.1 inch Carbon WY Park/Forest Srvc
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9860 FEET. SNOW WATER EQUIVALENT
IS 0.9 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 16.8 TO 1. ACCUMULATION WAS OVER 21
HOURS. CRITERIA REACHED AT APPROX. 3/3 1:00
PM.
0200 PM Snow 8 WSW Encampment 41.16N 106.93W
03/03/2024 E13.0 inch Carbon WY Park/Forest Srvc
WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 9260 FEET. SNOW WATER
EQUIVALENT IS 0.9 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 14.4 TO 1.
ACCUMULATION WAS OVER 26 HOURS. CRITERIA
REACHED AT APPROX. 3/3 2:00 PM.
0200 PM Snow 10 SSW Arlington 41.46N 106.28W
03/03/2024 E10.8 inch Carbon WY Park/Forest Srvc
SAND LAKE SNOTEL IN THE SNOWY RANGE.
ELEVATION 10098 FEET. SNOW WATER EQUIVALENT
IS 0.7 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 15 TO 1. ACCUMULATION WAS OVER 26
HOURS.
0400 PM Snow 20 ENE Dixon 41.11N 107.17W
03/03/2024 E10.6 inch Carbon WY Park/Forest Srvc
SANDSTONE RANGER STATION SNOTEL IN THE
SIERRA MADRE RANGE. ELEVATION 8152 FEET.
SNOW WATER EQUIVALENT IS 0.8 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 13.2 TO 1.
ACCUMULATION WAS OVER 27 HOURS.
0300 AM Snow 14 W Centennial 41.33N 106.38W
03/03/2024 E10.4 inch Carbon WY Park/Forest Srvc
NORTH FRENCH CREEK SNOTEL IN THE SNOWY
RANGE. ELEVATION 10153 FEET. SNOW WATER
EQUIVALENT IS 0.7 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION
WAS OVER 15 HOURS.
0200 PM Snow 12 SW Encampment 41.07N 106.94W
03/03/2024 E10.4 inch Carbon WY Park/Forest Srvc
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA
MADRE RANGE. ELEVATION 8928 FEET. SNOW WATER
EQUIVALENT IS 0.7 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 14.9 TO 1.
ACCUMULATION WAS OVER 26 HOURS.
0400 PM Snow 7 WNW Centennial 41.36N 106.23W
03/03/2024 E9.6 inch Albany WY Park/Forest Srvc
BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.
ELEVATION 10250 FEET. SNOW WATER EQUIVALENT
IS 0.6 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 16 TO 1. ACCUMULATION WAS OVER 20
HOURS.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 4:21 PM MST | Special Weather Statement | CYS | Albany | 39 min |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.